Wyoming, 2016

High Wind in Wyoming, February 16, 2016

February 16, 2016 · NWS RIW · 1 event in 1 county or zone

Favorable mountaintop conditions and northwest flow aloft combined to produce a mountain wave near Clark. The wind came from chaotic directions with speeds varying wildly over the course of several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Favorable mountaintop conditions and northwest flow aloft combined to produce a mountain wave near Clark. The wind came from chaotic directions with speeds varying wildly over the course of several hours. The strongest gust was 87 mph near the foothills west of Clark. Another sensor along State Highway 120 south of Clark recorded a 65 mph gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 16, 10:29 AM MST, 27 minutes earlier.

Area forecast discussion, Feb 16, 10:29 AM MST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1029 AM MST TUE FEB 16 2016

UPDATED AVIATION DISCUSSION FOR 18Z TAF ISSUANCE

.PREV DISCUSSION...

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

LIGHT SNOWFALL LINGERS THIS MORNING...ESPECIALLY OVER THE
NORTHWESTERN PORTION OF THE STATE. HOWEVER...THIS SNOWFALL IS
DIMINISHED FROM WHAT WAS EXPERIENCED ON MONDAY. SNOWFALL COVERAGE IS
EXPECTED TO CONTINUE TO WEAKEN TODAY. GUSTY WIND WILL ALSO BE FOUND
AND MAY BRING SOME INSTANCES OF BLOWING SNOW THROUGH THE AFTERNOON.

MEANWHILE...MODELS CONTINUE TO INDICATE THE DEVELOPMENT OF VERY
STRONG WIND OVER THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS THIS
MORNING. H7 WINDS OF 50 TO 65 KTS ARE EXPECTED...WITH THESE STRONGER
WINDS REACHING INTO THE EASTERN PORTIONS OF THE CODY FOOTHILLS. A
HIGH WIND WARNING HAS BEEN ISSUED TO COVER THIS SCENARIO. STRONG
WIND WILL CONTINUE THROUGH THE EARLY EVENING HOURS...AND SHOULD
WEAKEN OVERNIGHT. PLEASE SEE THE HIGH WIND WARNING PRODUCT FOR
ADDITIONAL INFORMATION ON INTENSITY...TIMING...AND IMPACTS.

HIGH PRESSURE WILL BE FOUND OVER THE AREA ON WEDNESDAY...HELPING TO
BRING A PERIOD OF WIDESPREAD DRY CONDITIONS THROUGH WEDNESDAY
EVENING. THE AXIS OF THIS RIDGE WILL MOVE THROUGH THE AREA
WEDNESDAY...WITH A MORE SOUTHWESTERLY FLOW DEVELOPING BY WEDNESDAY
EVENING. ANOTHER PACIFIC SYSTEM WILL MOVE OVER THE WESTERN UNITED
STATES WEDNESDAY EVENING...AND THE SOUTHWESTERLY FLOW WILL BRING
SOME MOISTURE OVER THE SOUTHWESTERN PORTION OF THE STATE BY THE
EARLY HOURS OF THURSDAY...INTRODUCING ANOTHER ROUND OF SNOWFALL. AS
THIS PACIFIC SYSTEM PROGRESSES EASTWARD...A STRONG PRESSURE GRADIENT
WILL DEVELOP OVER THE AREA...WHICH WILL BRING A RETURN OF STRONG
WIND FOR MUCH OF THE AREA. SPECIAL NOTE IS THE WIND CORRIDOR FROM
ROCK SPRINGS TO CASPER WHICH LOOKS FAVORABLE FOR VERY STRONG WIND
THURSDAY AFTERNOON. STAY TUNED FOR ANY NEEDED WIND PRODUCTS
REGARDING THIS SYSTEM.

ADDITIONALLY...MODELS DO INDICATE THE ARRIVAL OF A FAIR AMOUNT OF
INSTABILITY FOR THURSDAY AFTERNOON WHICH MAY RESULT IN SOME
THUNDERSTORM ACTIVITY. THE SURGE OF THE LOWEST LIFTED INDEX VALUES
MOVE THROUGH THE AREA FAIRLY QUICKLY THURSDAY AFTERNOON...WITH MORE
STABLE CONDITIONS EXPECTED BY THURSDAY EVENING. AS STABILITY
INCREASES...MOISTURE DOES BECOME MORE LIMITED WITH A DECREASE IN
SHOWER ACTIVITY EXPECTED THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY

A QUICK MOVING SHORTWAVE IS EXPECTED TO PUSH EAST ACROSS MONTANA
LATE FRIDAY NIGHT AND SATURDAY. THIS SYSTEM COULD RESULT IN SOME
SNOW SHOWERS...MAINLY OVER THE NORTHWEST/NORTHERN MOUNTAINS...WITH
COVERAGE AND AMOUNTS ON THE MINOR SIDE. THE MAIN IMPACT WILL BE
BREEZY TO WINDY WEST TO SOUTHWEST WIND IN THE TYPICAL WIND CORRIDORS
AND FOOTHILLS THAT TYPICAL BLOW IN A STRONG WESTERLY FLOW SUCH AS
THE CODY FOOTHILLS.

IN WAKE OF THIS WAVE...DRY WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES
ARE EXPECTED SUNDAY.

GLOBAL MODELS CONTINUE TO DIFFER SIGNIFICANTLY WITH THE EVOLUTION OF
SOME STRONG PACIFIC ENERGY PUSHING INTO A WEST COAST RIDGE EARLY
NEXT WEEK. THE 00Z GFS...FOR THE SECOND NIGHT IN A ROW...SHOWS A
STRONG SHORTWAVE TROUGH PUSHING THROUGH THE RIDGE...WITH IT DIGGING
SOUTHEAST ACROSS THE NORTHERN/CENTRAL ROCKIES MONDAY INTO MONDAY
NIGHT. THIS SCENARIO RESULT IN A GOOD CHANCE OF PRECIPITATION MONDAY
INTO MONDAY NIGHT WITH A DECENT COLD FRONT. ON THE OTHER HAND...THE
ECMWF KEEPS THE WEST COAST RIDGE...DEFLECTING MUCH OF THE ENERGY
INTO SOUTHWEST CANADA WITH ONLY A HINT OF THE FEATURE IN THE
NORTHWEST FLOW EARLY NEXT WEEK. SINCE ENSEMBLE DATA IS MIXED HAVE
DECIDED TO LEAN TOWARD THE DRIER AND WARMER ECMWF MODEL AT THIS TIME.

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE...KJAC/KRKS/KPNA/KBPI ROUTES

SCT SHSN WILL OBSCURE THE HIGHER MTNS WITH OCCNL MVFR CIGS
REMAINING IN THE VCNTY OF KJAC. A DRIER WESTERLY FLOW WILL BEGIN
TO MOVE IN LATE THIS AFTERNOON AND WILL PREVAIL THROUGH THE TAF
PERIOD WITH SHSN ENDING AND CEILINGS LIFTING. GUSTY WEST WINDS AT
20-30KTS WILL OCCUR ALONG THE INTERSTATE 80 CORRIDOR THROUGH EARLY
EVENING. VFR CONDITIONS WILL PREVAIL FOR THE TAF PERIOD. VERY
WINDY CONDITIONS AND LOWER CIGS RETURN LATE WEDNESDAY NIGHT WITH
-TSRASN AND WIND GUSTS IN EXCESS OF 50KT POSSIBLE THURSDAY
AFTERNOON.

EAST OF THE DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND ROUTES

A STRENGTHENING WESTERLY FLOW WILL BRING AREAS OF LLWS VCNTY KCOD-
KDUB-KLND WITH STRONGER SFC WINDS LIKELY MIXING DOWN INTO VCNTY
KCOD THROUGH THE DAY. ELEVATED TO OCCASIONALLY BREAKING MOUNTAIN
WAVE POSSIBLE ALONG THE ABSAROKAS AND CODY FOOTHILLS. OTHERWISE
...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA FROM WITH SCT-BKN
FL150 ACROSS NORTHERN WYOMING. VERY WINDY CONDITIONS AND LOWER
CIGS RETURN LATE WEDNESDAY NIGHT INTO THURSDAY WITH -TSRASN AND
WIND GUSTS IN EXCESS OF 50KT POSSIBLE FOR THURSDAY AFTERNOON ALL
TERMINALS.

.FIRE WEATHER...

PERIODS OF STRONG WIND ARE EXPECTED ACROSS PORTIONS OF NORTHERN
WYOMING TODAY...MAINLY ACROSS THE ABSAROKA MOUNTAINS AND INTO THE
CODY FOOTHILLS. OTHERWISE...SNOWFALL ACROSS WESTERN WYOMING WILL
WEAKEN WITH WIDESPREAD DRY CONDITIONS EXPECTED WEDNESDAY. THIS
REPRIEVE FROM PRECIPITATION WILL BE FAIRLY SHORT LIVED...WITH
ANOTHER PACIFIC SYSTEM APPROACHING WEDNESDAY EVENING. ACTIVITY WILL
RETURN TO SOUTHERN WYOMING THURSDAY MORNING...WITH ACTIVITY
SPREADING THROUGH THE DAY. MODELS DO SHOW THE POTENTIAL FOR SOME
LIMITED THUNDERSTORM ACTIVITY THURSDAY AFTERNOON. ADDITIONALLY...
STRONG WIND MAY RETURN TO THE AREA BY THURSDAY AFTERNOON...
ESPECIALLY ALONG THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER.
WIND AND PRECIPITATION WILL WEAKEN THROUGH THURSDAY NIGHT.

RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR WYZ002-003.

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...AEM

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR WYZ002-003.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 16, 2:26 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
226 AM MST TUE FEB 16 2016

WYZ001>020-022>030-171200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
226 AM MST TUE FEB 16 2016

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS
THROUGH 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND WILL DEVELOP THIS MORNING ACROSS THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS AND CONTINUE THROUGH THE EARLY
EVENING HOURS. THESE WINDS ARE FAVORABLE TO PRODUCE STRONG
CROSSWIND FOR ROADWAYS ACROSS THE CODY FOOTHILLS. PLEASE SEE THE
HIGH WIND WARNING PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THURSDAY...ANOTHER PACIFIC SYSTEM WILL BRING A RETURN OF SNOWFALL
EARLY THURSDAY MORNING. POTENTIALLY SIGNIFICANT SNOWFALL
ACCUMULATION WILL BE POSSIBLE ACROSS WESTERN WYOMING. ADDITIONALLY...
THIS SYSTEM MAY RESULT IN AREAS OF STRONG WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS GREATER THAN 45 MPH.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 16, 10:56 AM MST to 6:30 PM MST
Where
Cody Foothills forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Winds gusted as high as 87 mph at the sensor 5 miles WNW of Clark. A gust to 65 mph was reported 8 miles SSW of Clark.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612153.